Hail, Towner
- When
- June 20, 2:50 PM CST
- Where
- Towner County, 1.38 mi N of Maza
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 48.390, -99.200
An upper level disturbance and a cold pool aloft helped generate afternoon and early evening showers and thunderstorms. A weak surface low also formed in the late afternoon over northeast North Dakota, providing a focus area for the funnel cloud and weak tornado reports.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
An upper level disturbance and a cold pool aloft helped generate afternoon and early evening showers and thunderstorms. A weak surface low also formed in the late afternoon over northeast North Dakota, providing a focus area for the funnel cloud and weak tornado reports.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 20, 1:52 PM CST, 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 252 PM CDT WED JUN 20 2012 .SHORT TERM...TONIGHT THROUGH SATURDAY FORECAST CHALLENGES WILL BE CONVECTION IN THE NEXT 6 TO 12 HOURS AND LOW-END PRECIPITATION CHANCES TONIGHT THROUGH THURSDAY NIGHT. GFS/NAM/ECMWF/GEM ARE IN GOOD AGREEMENT...BUT WILL LEAN TOWARD THE GFS WHICH APPEARS TO BE BEST ALIGNED WITH CURRENT CONDITIONS. LATE THIS AFTERNOON...WILL NEED TO WATCH FOR POSSIBLE WEAK FUNNELS FROM CONVECTION ACROSS CENTRAL ND. SPC MESOANALYSIS NON SUPERCELL TORNADO PARAMETER IS 2 TO 4 FROM BENSON COUNTY TO NORTH OF MINOT. MLCAPE IN THE SFC TO 3 KM LAYER IS UP TO 150 J/KG WITH LAPSE RATES 7 TO 8 DEGREES PER KM. A WEAK SFC LOW IS TRYING TO DEVELOP ALONG THE CANADIAN BORDER BETWEEN MINOT AND RUGBY AND THIS WOULD BE THE MOST FAVORED AREA FOR ANY FUNNEL ACTIVITY. OTHER SEVERE CONVECTIVE PARAMETERS ARE WEAK AND DO NOT EXPECT SEVERE THUNDERSTORMS TO DEVELOP. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS EVENING AS UPPER LEVEL TROUGH AND VORT MAX MOVE ACROSS THE REGION. BEST AREA FOR ACCUMULATING RAINFALL IS ACROSS THE NORTHERN FORECAST AREA WITH A QUARTER OF AN INCH OR LESS POSSIBLE. CLOUD COVER WILL SLOWLY DISSIPATE FROM WEST TO EAST OVERNIGHT...BUT EXPECT LOWS TO REMAIN ELEVATED IN THE 50S. PRIMARY TROUGH ALOFT PASSES TO THE EAST ON THURSDAY WITH ANOTHER WEAK SHORT-WAVE DROPPING TO THE SOUTHEAST ACROSS SOUTHERN CANADA. SCATTERED SHOWERS AND STORMS WILL ONCE AGAIN BE POSSIBLE PRIMARILY ACROSS THE NORTHERN FORECAST AREA. SHOULD SEE SOME BREAKS OF SUN THROUGH THE DAY...ALLOWING TEMPERATURES TO CLIMB INTO THE MID 70S. EXPECT BREEZY NORTHWEST WIND THROUGH THE DAY WITH AROUND 20 KTS IN THE BOUNDARY LAYER TO MIX TO THE SFC. FRIDAY WILL BE DRY AND MOSTLY SUNNY AS A SFC RIDGE MOVES ACROSS THE NORTHERN PLAINS. HIGH TEMPERATURES WILL BE MAINLY IN THE MID TO UPPER 70S. SHOWER AND THUNDERSTORM CHANCES INCREASE FROM WEST TO EAST FRIDAY NIGHT INTO EARLY SATURDAY MORNING AS THE NEXT SFC LOW EJECTS FROM THE NORTHERN ROCKIES AND MOVES INTO THE CENTRAL PLAINS. DOES NOT APPEAR TO BE A SIGNIFICANT SYSTEM WITH THE BEST CHANCES FOR RAIN ALONG AND SOUTH OF THE HIGHWAY 200 CORRIDOR. TEMPERATURES WILL BE SIMILAR TO FRIDAY...PERHAPS A DEGREE OR TWO WARMER. .LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY A MUCH MORE QUIET PATTERN BEGINS TO SET IN FOR THE LONG TERM AS UPPER RIDGING BEGINS TO AMPLIFY OVER THE CENTRAL CONUS. SFC HIGH PRESSURE CENTERED OVER MANITOBA WILL EXTEND DOWN INTO THE NORTHERN PLAINS STATES. THIS WILL KEEP CONDITIONS FAIRLY QUIET THROUGH THE REST OF THE WEEKEND AND INTO MONDAY WITH TEMPS NEAR SEASONAL AVERAGES. MEDIUM RANGE MODELS ARE ALL IN PRETTY GOOD AGREEMENT ON KEEPING THE SFC RIDGE OVER THE PLAINS...ALTHOUGH THERE ARE DIFFERENCES IN EXACT PLACEMENT OF THE AXIS. THE SFC HIGH WILL EVENTUALLY MOVE EAST AS LOW PRESSURE DEVELOPS OVER MT/WY. 00Z ECMWF HAD A SFC BOUNDARY NEARING THE WESTERN CWA WHICH PROVIDED THE FOCUS FOR SOME PRECIP DEVELOPMENT. THE 12Z RUN BACKED OFF ON THIS...BUT GFS ENSEMBLES CONTINUE TO SHOW SOME PROBABILITIES OF MEASURABLE PRECIP FOR TUESDAY NIGHT WEDNESDAY...SO KEPT THE LOW POPS OVER THE WEST THAT ALLBLEND GAVE US FOR NOW. && .AVIATION... CONDITIONS HAVE GONE TO VFR FOR EVERYWHERE EXCEPT KTVF. THINK THAT KTVF SHOULD BE COMING UP IN THE NEXT COUPLE OF HOURS. SOME SCATTERED MVFR CLOUDS MAY BRIEFLY BRING THE OTHER TAF SITES DOWN IN THE NEXT FEW HOURS...BUT ANY CEILINGS WILL BE SHORT LIVED AND WILL COVER WITH TEMPO GROUPS. THE MVFR CEILINGS SHOULD GO AWAY LATER THIS EVENING AFTER AFTERNOON HEATING ENDS...EXCEPT THERE COULD BE SOME LOWERING CEILINGS NEAR KBJI TOWARDS THURSDAY MORNING. SOME SLOW MOVING CONVECTION HAS STARTED TO DEVELOP OVER THE WESTERN FORECAST AREA...BUT IS NOT A THREAT TO MUCH ASIDE FROM KDVL. WILL COVER WITH VCTS AT KDVL AND WILL MONITOR IN CASE THE ACTIVITY GETS FAR ENOUGH EAST TO AFFECT KFAR OR KGFK. OTHERWISE ANY PRECIP WILL BE MAINLY SHOWERS. CONDITIONS SHOULD RETURN TO VFR FOR ALL SITES BY MID MORNING ON THURSDAY AS THE UPPER SYSTEM FINALLY MOVES AWAY FROM THE AREA. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && ROGERS/JR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 700 AM CDT WED JUN 20 2012 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-211200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 700 AM CDT WED JUN 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT RAIN AND SCATTERED THUNDERSTORMS WILL OCCUR MAINLY THIS MORNING OVER THE LAKES COUNTRY OF WEST CENTRAL MINNESOTA. THE RAIN IS NOT EXPECTED TO BE AS HEAVY AS YESTERDAY. ELSEWHERE OVER EASTERN NORTH DAKOTA SCATTERED THUNDERSTORMS ARE FORECAST FOR THIS AFTERNOON AND EVENING. WHILE AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE OVER EASTERN NORTH DAKOTA...NO ORGANIZED SEVERE WEATHER IS FORECAST. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. HOPPES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 326 PM CDT WED JUN 20 2012 NDZ015-026-054-202130- NELSON ND-RAMSEY ND-WESTERN WALSH COUNTY ND- 326 PM CDT WED JUN 20 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WALSH...CENTRAL RAMSEY AND NORTHERN NELSON COUNTIES UNTIL 430 PM CDT... AT 322 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 9 MILES NORTH OF DEVILS LAKE...MOVING TO THE EAST AT 25 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THE STORM. THE STORM WILL BE NEAR... SOUTHAM AROUND 400 PM CDT. LAWTON AND BROCKET AROUND 420 PM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAT...LON 4840 9812 4809 9820 4820 9891 4836 9887 TIME...MOT...LOC 2026Z 273DEG 21KT 4824 9883 DK
The national radar mosaic for the moment the first event began.
3 hail, 2 tornado, 1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.
After the storms went through the Petersburg area a thin funnel cloud appeared on the back edge of the cloud line. It appeared to be just south of Petersburg but was more distant and more closely viewed over east central Alder Township. From a distance the funnel appeared to be near the ground but as viewed from nearby the funnel remained several hundred feet above the tree tops.
Approximately the top thirty feet of a 100 foot tall cottonwood tree was twisted off as a gust front pushed through a farmstead.
This long, thin, and rope like tornado lasted for just a couple of minutes. It tracked eastward for about one mile, nearly to the Avon and Pleasant View township line. Numerous large branches were knocked down in a farmstead shelterbelt and a couple of large tree limbs were snapped off in a field shelterbelt. Peak winds were estimated at 70 mph.
This rope like tornado lasted for over four minutes and tracked due east for nearly two miles in the far northwest corner of Union Township. Several tree tops were snapped in field shelterbelts and at least one tree was uprooted near a farm shelterbelt. Peak winds were estimated at 90 mph.
Pea to penny sized hail fell along with very strong winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2012Every state in 2012This day in weather historyThe tornado archive for North Dakota, 2012Warnings in North Dakota, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 378375, 378377, 378382, 378381, 378379, 378380, 378378.